Format

Send to

Choose Destination
J Am Acad Dermatol. 2005 Sep;53(3):407-15.

Botulinum toxin type A injections: adverse events reported to the US Food and Drug Administration in therapeutic and cosmetic cases.

Author information

1
Food and Drug Administration, Center for Biologics Evaluation and Research, Rockville, Maryland 20852, USA.

Abstract

BACKGROUND:

Botulinum toxin type A (BTA) (Botox) received Food and Drug Administration (FDA) approval for therapeutic treatment of strabismus and blepharospasm in 1989, cervical dystonia in 2000, and cosmetic treatment of glabellar wrinkles (Botox Cosmetic) in 2002. In 2002 alone there were approximately 1.1 to 1.6 million patients using cosmetic BTA. Our objective was to review adverse event (AE) reporting to the FDA after BTA administration.

METHODS:

We reviewed all (therapeutic and cosmetic use) serious (per FDA regulations) AEs reported to the FDA for the 13.5 years since licensure of the product (December 1989-May 2003) and nonserious AEs reported from December 2001 to November 2002. AEs are reported to the FDA through the MedWatch system.

RESULTS:

We reviewed 1437 AE reports; 406 followed therapeutic use of BTA (217 serious and 189 nonserious) and 1031 followed cosmetic use (36 serious and 995 nonserious). Reported AEs occurred predominantly in female patients, with a median age of 50 years. In the year December 2001 to November 2002, when both serious and nonserious reports were evaluated, the proportion of reports classified as serious was 33-fold higher for therapeutic than for cosmetic cases. The 217 serious AEs reported in therapeutic cases involved a wide spectrum of events and included all 28 reported deaths. Among cosmetic users, no deaths were reported and, of the 36 serious AEs, 30 were included as possible complications in the FDA-approved label. The remaining 6 serious AEs did not display a pattern suggesting a common causal relationship to BTA. Among the 995 cosmetic cases reported to have nonserious AEs, most commonly noted were lack of effect (623, 63%), injection site reaction (190, 19%), and ptosis (111, 11%).

CONCLUSIONS:

Serious AEs were more likely to be reported for therapeutic than for cosmetic use, which may be related to higher doses, complicated underlying diseases, or both. Among cosmetic cases, few serious AEs were reported, and these were predominantly events that were previously recognized in clinical trials of BTA for the labeled use. This study is limited primarily by the incomplete nature of AE reporting by clinicians. Numerous departures from FDA-approved recommendations for drug dose, dilution, handling, site of injection, and storage were noted in these AE reports.

Comment in

PMID:
16112345
DOI:
10.1016/j.jaad.2005.06.011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center